Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Wakefield, VA

June 18, 2004Gloucester County, King and Queen County, Middlesex County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 18, 2004, 2:55 PM EDT for Gloucester County, King and Queen County, Middlesex County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 2:55 PM EDT (18:55 UTC)
Expired
Jun 18, 2004, 3:30 PM EDT
In force
35 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Gloucester County, VA, King and Queen County, VA, Middlesex County, VA

The radar

The Norfolk radar (KAKQ), 77 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS51 KAKQ 181855
SVRAKQ
VAC073-097-119-181930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
254 PM EDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA
  GLOUCESTER COUNTY IN EASTERN VIRGINIA
  MIDDLESEX COUNTY IN EASTERN VIRGINIA

* UNTIL 330 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLANCIE...OR ABOUT 6 MILES NORTHEAST OF WEST POINT...AND MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENNS AND REMLIK BY 305 PM EDT
  SALUDA AND PAMPA BY 310 PM EDT
  URBANNA BY 315 PM EDT
  CASH BY 325 PM EDT
  HEALYS...COOPER AND HARMONY VILLAGE BY 330 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3768 7678 3750 7679 3748 7640 3770 7640

$$

CULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
230 PM EDT FRI JUN 18 2004

.OVERVIEW/SYNOPSIS...ONE MORE DAY OF SUMMERY HEAT/HUMIDITY THEN
PASSAGE OF A RELATIVELY STRONG COLD FRONT (FOR THIS TIME OF YEAR)
COOLS IT DOWN FOR 2ND HALF OF WEEKEND. THE LOWER THAN NORML
TEMPERATURES/HUMIDITY LEVELS WILL ONLY LAST A FEW DAYS AS FLAT UPR
RDG/SFC HIGH PRES BUILDS BACK INTO MID ATLC REGION AND BRINGS MORE
TYPICAL TEMPERATURE/HUMID LEVELS THRU MUCH OF NEXT WEEK.

&&

.DISCUSSION

SHORT TERM...CURRENTLY MONITORING CONVECTION MOVG THRU BLUE RDG
MTNS. UNSTABLE AIRMASS/THETA E RDG EAST OF MTNS PROVIDES FAVORABLE
ENVIRONMENT FOR CONTINUED CONVECTIVE DEVELOPMENT HOWEVER LOW LVL
CONVERGENCE IS WEAK SO EXPLOSIVE DEVELOPMENT MAY BE DIFFICULT. LTST
SPC MESOSCALE DISC HIGHLIGHTS THE ISOLATED WIND THREAT BUT NOT
ANTICIPATING A SVR CONVECTIVE WATCH ATTM.

LATE AFTN CONVECTION SHUD BE WANING THRU THE EVE WITH LOSS OF
DIURNAL INFLUENCES BUT WEAK PREFRONTAL TROF SLIDES SE ACRS FORECAST
OVRNGT AND MAY HELP MAINTAIN SOME WEAK CONVECTION INTO THE OVRNGT
PD. ANTHR SULTRY NIGHT AHEAD WITH LOW TEMPS AND DEW POINTS IN THE
70S.

WENT SLIGHTLY LOWER WITH TEMPS/DEW POINTS TMRW PER WEAK NW SFC
FLOW AND EXPECTED INCRSG AFTN CLOUDS AHEAD STRONG COLD FRONT.
U80S/L90S READINGS WILL BE COMMON WITH SOME M90S PSBL AGAIN AT
NORMALLY WARM SENSORS. HEAT INDICES SLIGHTLY LOWER TMRW AS WELL SO
HEAT ADVISORY SHUD NOT BE NEEDED. MODEL POPS GENERALLY SLIGHT TO LOW
CHC TMRW WITH ONLY WEAK RIPPLE IN UPR FLOW BUT EXPECT AT LEAST
SCTD DEEPER CONVECTION AHEAD ACTUAL COLD FRONT (DENOTED BY SFC DEW
POINT BNDRY) PLUNGING SE ACRS FORECAST AREA LATE AFTN/EARLY EVE.

LONGER TERM...REFRESHING AIRMASS CHANGE BEGINNING LTR SAT NIGHT. DEW
POINT BNDRY MAY NOT MAKE IT ALL THE WAY INTO NE NC BY SUNRISE SO REAL
BENEFITS OF NIGHTTIME COOLING MAY NOT BE FELT AREA-WIDE TIL SUNDAY
NIGHT/MONDAY MORN. MAY ACTUALLY CHALLENGE A RECORD LOW MONDAY MORN AT
SBY (47F) ANYWAY...HIGHS ON SUNDAY MAY STRUGGLE TO REACH 80 WITH
TEMPS LIKELY BOUNCING BACK TO NR NORML BY TUES AND BEYOND.

MEAN FLAT UPR FLOW NEXT WEEK SUGGS ANY SYSTEMS TO ADVANCE THRU MID
ATLC REGION SHUD BE RELATIVELY WEAK. MODEL CONCENSUS SUGGS FRONTAL
PASSAGES AOA TUES AND AGN ON FRI. BULK OF NEXT/S WEEKS FCST RELECTS
MAINLY NEAR NORML TEMPS AND PCPN CHCS WITH SLIGHTLY HIGHER TEMPS/POPS
DURING PREFRONTAL PERIODS.

&&

.AVIATION...MNLY VFR EXCEPT INVOF SHWRS/TSTMS AND PTCHY EARLY MORN
STRATUS/FOG.

&&

.MARINE...POST-FRONTAL MARGINAL SMALL CRAFT ADVISORY CONDS EXPECTED
FOR WINDS/SEAS SAT NIGHT INTO SUN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   71  87  58  76 /  30  30  10  10
OXB   70  81  62  75 /  30  30  10  10
WAL   72  85  61  76 /  30  30  10  10
FVX   72  90  62  80 /  30  30  10  10
RIC   73  89  63  79 /  30  30  10  10
PTB   72  90  64  79 /  30  30  10  10
AKQ   73  90  65  79 /  30  30  10  10
PHF   74  89  68  77 /  30  30  10  10
ORF   76  87  68  76 /  30  30  10  10
ECG   76  87  69  79 /  30  30  30  10
&&

CULLEN
Hazardous weather outlook, Jun 18, 5:27 AM EDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
527 AM EDT FRI JUN 18 2004

NCZ012>017-030>032-VAZ079>081-087>089-092-093-095>098-180925-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
DINWIDDIE VA-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-
PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
527 AM EDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
A HEAT ADVISORY IS IN EFFECT FOR HEAT INDEX VALUES AROUND 105
DEGREES. SEE NPWAKQ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ021-022-024-025-NCZ102-VAZ048-049-060>078-082>086-090-091-094-099-
100-180926-
ACCOMACK VA-AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
CUMBERLAND VA-DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-
FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-
INLAND WORCESTER MD-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-
PRINCE EDWARD VA-RICHMOND VA-WESTMORELAND VA-WICOMICO MD-YORK VA-
527 AM EDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
THE COMBINATION OF TEMPERATURES AROUND 90 AND HIGH HUMIDITY LEVELS
WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Jun 18, 2:21 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
221 PM EDT FRI JUN 18 2004

VAZ048-049-060-061-181900-
CUMBERLAND VA-FLUVANNA VA-LOUISA VA-PRINCE EDWARD VA-
221 PM EDT FRI JUN 18 2004

...STRONG THUNDERSTORMS ARE APPROACHING AREAS FROM LOUISA TO
FARMVILLE...

AT 215 PM...RADAR SHOWED A BROAD BAND OF SHOWERS AND STRONG
THUNDERSTORMS JUST WEST OF LOUISA...FLUVANNA AND FARMVILLE...MOVING
EAST AT 25 MPH.  THE STORMS WILL REACH FARMVILLE AND LOUISA AROUND 3
PM.

THUNDERSTORMS CAN CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...GUSTY
WINDS TO 35 MPH AND SMALL HAIL.  HEAVY RAIN WILL CAUSE GREATLY
REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, Jun 18, 2:25 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT FRI JUN 18 2004

VAZ073>078-085-182000-
ESSEX VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
225 PM EDT FRI JUN 18 2004

...STRONG THUNDERSTORMS ARE AFFECTING THE NORTHERN NECK AND MIDDLE
PENINSULA...

AT 222 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM COLONIAL BEACH
TO TAPPAHANNOCK AND KING AND QUEEN...MOVING EAST AT 25 MPH.  THE
STORMS WILL REACH THE CHESAPEAKE BAY BY 4 PM.

THUNDERSTORMS CAN CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...GUSTY
WINDS TO 35 MPH AND SMALL HAIL.  HEAVY RAIN WILL CAUSE GREATLY
REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:54 PM EDTSpecial Marine WarningAKQ51 min
Jun 17, 9:13 PM EDTSpecial Marine WarningAKQ62 min
Jun 18, 1:16 AM EDTFlash Flood WarningAKQAccomack119 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.